Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Shreveport, LA

January 3, 2005McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Jan 3, 2005, 8:13 PM CST for McCurtain County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 8:13 PM CST (02:13 UTC)
Expired
Jan 4, 2005, 2:15 AM CST
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 147 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2005-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2005-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 040218
FFWSHV
OKC089-040815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 215 AM CST

* AT 808 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM SHOWERS AND THUNDERSTORMS THAT HAVE OCCURED OVER 
  MCCURTAIN COUNTY MONDAY EVENING.  OFFICIALS REPORT FLOODING OF
  LOW WATER BRIDGES THROUGHOUT THE COUNTY...AS WELL AS LOW LYING
  AREAS PRONE TO FLASH FLOODING.  SHREVEPORT DOPPLER RADAR 
  ESTIMATES THAT OVER 2 INCHES OF RAINFALL HAVE FALLEN IN WESTERN
  PARTS OF THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGHT
  CITY...WATSON...SMITHVILLE...HOCHATOWN...GLOVER...BETHEL AND
  BATTIEST.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
MCCURTAIN COUNTY OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA UNTIL 215 AM CST.

LAT...LON 3451 9448 3367 9449 3371 9460 3371 9475
      3376 9479 3376 9487 3387 9496 3388 9504
      3396 9515 3422 9514 3427 9502 3451 9501

$$
1 follow-up statement
000 
WGUS74 KSHV 040837
FFSSHV
OKC089-040850-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 AM CST TUE JAN 4 2005

...THE FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM CST FOR MCCURTAIN
COUNTY IN SOUTHEAST OKLAHOMA HAS EXPIRED...

...A FLOOD WATCH FOR FLASH FLOODING CONTINUED IN EFFECT FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA UNTIL 600 AM CST...

AT 235 AM CST...THE NATIONAL WEATHER SERVICE DOPPLER RADAR
IN SHREVEPORT LOUISIANA...DETECTED SHOWERS AND THUNDERSTORMS OVER
OKLAHOMA AND ARKANSAS...BUT THESE WERE WELL NORTH OF MCCURTAIN
COUNTY...AND NOT CONTRIBUTING WATER TO THE AREA. EARLIER RAINFALL
ENDED BEFORE MIDNIGHT...WHICH HAS ALLOWED HIGH WATER TO DRAIN FROM
LOW LYING AREAS...LOW WATER CROSSINGS...AND STAGES IN THE RAPID
RESPONSE CREEKS AND RIVERS TO LOWER.

RAINFALL AMOUNTS AROUND MCCURTAIN COUNTY ENDING AT MIDNIGHT
INCLUDED...MT HERMAN 1.62 INCHES...BROKEN BOW 2.89 INCHES...AND
IDABEL 1.97 INCHES. THESE RAINFALL AMOUNTS OVER AN AREA THAT HAD
NEAR 1.50 INCHES YESTERDAY...SENT SOILS ABOVE THE SATURATION
LEVEL.

THE STEADY RAINS DURING THE DAY AND INTO THE EVENING ALLOWED A NEARLY
9 FOOT RISE TO OCCUR IN THE GLOVER RIVER BASIN...WHICH ROSE FROM ITS
9 FOOT STAGE AROUND 4 PM TO AROUND 17.43 FEET AROUND 9 PM...WHICH WAS
ABOVE THE FLOOD STAGE OF 16 FEET. THE GLOVER RIVER HAD DROPPED BELOW
THE FLOOD STAGE LEVEL THIS MORNING.

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 3:45 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 3, 3:45 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CST MON JAN 3 2005

.DISCUSSION...

COLD FRONT TO OUR NW OVER THE WESTERN SECTIONS OF NW TX...INTO
SE OK/EXTREME NW AR...WILL BECOME QUASISTATIONARY THIS EVENING...WITH
THETA-E AXIS EXPECTED TO REMAIN OVER THE NW ZONES TONIGHT AHEAD OF
THE FRONT.  THUS...EXPECTING SHOWERS WITH EMBEDDED STORMS TO CONTINUE
TO TRAIN OVER THE SAME AREAS...WHICH HAVE RECEIVED CLOSE TO TWO
INCHES OF RAIN TODAY BASED ON COOP/MESONET SITES...AND THE ADDITIONAL
ONE TO TWO INCHES WHICH FELL SUNDAY.  WHILE HEAVY RAINFALL THREAT MAY
BE TEMPORARY THROUGH THIS EVENING...AM WATCHING A STRONG
SHORTWAVE/SPEED MAX OVER BAJA THIS AFTERNOON...WHICH WILL RUSH NE
INTO W TX/OK TONIGHT/TUESDAY MORNING AS LONGWAVE FROM THE UPPER LOW
OFF THE CA COAST COMES ASHORE. ADDITIONAL REDEVELOPMENT IS EXPECTED
ALONG/JUST AHEAD OF THE FRONT LATE TONIGHT AS THIS REGION LIES IN THE
RRQ OF SUBTROPICAL JET...ADDING POSSIBLY TO THE WATER WOES.  WILL
EXTEND THE FLOOD WATCH THROUGH TONIGHT FOR OUR NORTHERN 3 COUNTIES
/MCCURTAIN...SEVIER...AND HOWARD/...AS AN ADDITIONAL ONE TO TWO
INCHES OF RAIN WILL BE POSSIBLE...ESPECIALLY IN THE HEAVIER
CONVECTIVE DOWNPOURS. LOW LEVEL FLOW DOES BEGIN TO BACK SOME TUESDAY
AS THE RIDGE IN PLACE WEAKENS AND SHOVED OFF TO THE EAST...WHICH
COULD FORCE BULK OF THE CONVECTION/FRONT A BIT FARTHER TO THE
NORTH...THUS TEMPORARILY ENDING THE HEAVY RAIN THREAT.  WITH CAP
STILL EXPECTED TO BE IN PLACE OVER N LA...WILL LOWER POPS TO SLIGHT
CHANCE FOR SHV ZONES...DROPPING POPS FARTHER SOUTHEAST...WITH LOW
CHANCE POPS FOR MUCH OF E TX.  COULD SEE MAYBE A FEW BREAKS IN THE
CLOUDS ESPECIALLY OVER N LA/LOWER E TX...SO MAY NOT HAVE WARMED TEMPS
UP ENOUGH...ALTHOUGH WENT A FEW DEGREES ABOVE GUIDANCE.

AS THE LOW OUT WEST OPENS UP TUESDAY NIGHT OVER THE WEST...AND
ENTERS THE PLAINS WEDNESDAY...THIS WILL HELP FORCE THE STATIONARY
FRONTAL BOUNDARY SE INTO THE AREA WEDNESDAY/WEDNESDAY EVENING.
PROGS ARE A LITTLE FASTER WITH THE FROPA THIS TIME AROUND...WITH A
BETTER DEFINED 850MB TROUGH AXIS NOTED FORCING THE ARCTIC BOUNDARY
SE.  GOOD MOISTURE FETCH EXPECTED TO REMAIN IN PLACE AS THE FRONT
ENTERS THE REGION...THUS WILL RETAIN LIKELY POPS FOR NW HALF OF THE
AREA WEDNESDAY...WITH CHANCE POPS FARTHER SE.  GFS/DGEX SHOWING
FRONT PUSHING TO NEAR THE COAST BY THURSDAY BEFORE STALLING...BUT
SECONDARY LOW THAT FORMS WEDNESDAY ON THE BACKSIDE OF THE ELONGATED
TROUGH AXIS OFF THE CA COAST...COMES ASHORE FRIDAY MORNING...
OPENING UP AND RACING EAST IN THE MORE PROGRESSIVE FLOW PATTERN
SETTING UP...GENERATING OVERRUNNING CONDITIONS ATOP THE FRONT
THURSDAY NIGHT/FRIDAY.  WILL RETAIN CHANCE POPS IN THE LATTER
EXTENDED IN UNCERTAIN SW FLOW...ALTHOUGH EMBEDDED SHORTWAVE ENERGY
APPEARS WEAKER THIS RUN THAN IN DAYS PAST.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  74  63  73 /  30  20  10  50
MLU  62  73  62  75 /  20  10  10  40
DEQ  63  70  61  64 /  80  60  40  70
TXK  63  73  62  69 /  50  30  20  70
ELD  63  74  61  72 /  40  20  10  50
TYR  64  73  64  69 /  40  20  20  60
GGG  64  73  63  70 /  40  20  20  60
LFK  66  78  64  75 /  20  20  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH IN EFFECT UNTIL 600 AM CST TUESDAY FOR HOWARD AND
     SEVIER COUNTIES.
LA...NONE.
OK...FLOOD WATCH IN EFFECT UNTIL 600 AM CST TUESDAY FOR MCCURTAIN
     COUNTY.
TX...NONE.

&&
Hazardous weather outlook, Jan 3, 12:00 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON JAN 3 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST
ACROSS MAINLY EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
ADJACENT SOUTHWEST ARKANSAS THIS AFTERNOON AND TONIGHT...AS A SERIES
OF UPPER LEVEL DISTURBANCES TRAVERSE NORTHEAST ALONG THE SUBTROPICAL
JET STREAM AHEAD OF A COLD FRONT WHICH HAS NEARLY STALLED OVER
SOUTHEAST OKLAHOMA INTO SOUTHERN MISSOURI. WHILE THESE STORMS SHOULD
NOT BECOME SEVERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...
PARTICULARLY OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND PARTS
OF NORTHEAST TEXAS. ADDITIONAL RAINFALL AMOUNTS BETWEEN AN INCH
AND A HALF...TO ISOLATED THREE INCHES...ARE POSSIBLE IN THOSE
AREAS THIS AFTERNOON...WHICH COULD LEAD TO SOME FLOODING...WHERE
SOILS ARE ALREADY SATURATED FROM RAINFALL WHICH FELL YESTERDAY. QUICK
RESPONSE RIVERS SUCH AS THE GLOVER AND MOUNTAIN FORK RIVERS IN
SOUTHEAST OKLAHOMA...COULD RISE RAPIDLY...INUNDATING LOW WATER
CROSSINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE NORTH
OF THE AREA TUESDAY AND TUESDAY NIGHT...BUT WILL RETURN TO THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...AS A COLD FRONT PUSHES THROUGH THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.